Consultant Mayo Clinic Rochester, Minnesota, United States
Case Diagnosis: Gabapentin withdrawal
Case Description: A 62 year-old male with hypertension treated with losartan and metoprolol, and neuropathic pain treated by gabapentin underwent L3-L5 decompression and fusion for spinal stenosis. On post-operative day (POD) 1, he became suddenly unresponsive. Workup including labs and imaging was unremarkable. The episode was determined to be vasovagal and all medications were discontinued. Over the next 3 days, anti-hypertensives were restarted and pain was controlled with Tylenol and Oxycodone. Average blood pressure between POD 1-5 was 138/76. On POD 6, the patient was transferred to the inpatient rehabilitation unit. He developed acute hypertension with persistently elevated blood pressures to 194/107 despite receiving his home anti-hypertensives plus intravenous labetalol. Concurrently, he developed increased neuropathic pain. Gabapentin was restarted, which resolved the hypertension and neuropathic pain within 24 hours. His average blood pressure was 132/81 between POD 8-12.
Discussions: This case supports several other case reports describing gabapentin withdrawal causing hypertension after abrupt cessation of use. It further supports that reinstitution of gabapentin is effective in alleviation of withdrawal symptoms.
Conclusions: Abrupt discontinuation of gabapentin in patients with long-standing use may result in gabapentin withdrawal causing acute hypertension.